Tennessee, 2022

Flash Flood and Damaging Winds in Tennessee, July 21, 2022

July 21, 2022 · NWS OHX · 13 events in 10 counties and zones

A large cluster of severe thunderstorms moved southeastward out of Kentucky across northeastern Middle Tennessee during the early morning hours of July 21. Numerous reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A large cluster of severe thunderstorms moved southeastward out of Kentucky across northeastern Middle Tennessee during the early morning hours of July 21. Numerous reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 20, 11:25 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 20, 11:25 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1225 AM CDT Thu Jul 21 2022

...New AVIATION...

.UPDATE...
Issued at 753 PM CDT Wed Jul 20 2022

It's a warm and juicy evening across Middle Tennessee. The
majority of the obs are still 90 degrees or above with dew points
in the 70s. The heat advisory and excessive heat warning were
allowed to expire for the evening. Wayne, Lawrence, and Giles
still have the heat advisory for Thursday from 10am-6pm.

Looking at the 00z OHX sounding, there's ample CAPE this evening
with mlCAPE values around 3500 J/kg and surface based CAPE values
around 4500 J/kg. Shear is on the weaker side with 10 kts of
effective shear, but looking upstream into southern KY, 20 to even
25 kts can be found. The better shear values upstream are expected
to make it into our area later this evening. High resolution
models have been showing storm development that is starting to
occur in southern Kentucky and even the northern part of our area.
Some of this wave is expected to clip the northeast part of Middle
Tennessee later this evening. Some damaging wind gusts cannot be
ruled out with that activity. The other area to watch is the
activity along the Kentucky/Illinois border. HRRR has come more in
line with the NAM 3km in bringing that wave of storms into the
area around midnight and later. Even with the overnight time
period, ample CAPE will still be around along with 20-25 kts of
effective shear. Therefore, damaging wind gusts will remain a
threat overnight.

&&

.SHORT TERM...
(This afternoon through Thursday Night)
Issued at 219 PM CDT Wed Jul 20 2022

The theme for the short term is definitely HOT, maybe some rain,
and not as hot. But before we get to the good part, Highs today
have been well into the 90s with heat index values solidly in the
mid 100s this afternoon. However, a nice little front will push
through the area overnight bringing showers and thunderstorms to
much of Middle Tennessee. A few of those storms could be strong
overnight, but definitely not expecting widespread severe weather.

Thanks to the above mentioned front, think most of Middle
Tennessee will be free from any Heat Advisory or Excessive Heat
Warning outside of far Southern Middle Tennessee on Thursday. I
think we can all agree that heat index values in the 90s are
slightly better than the 100s. But just slightly.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 219 PM CDT Wed Jul 20 2022

Hot and dry weather pattern sets up Friday through at least Monday
with temperatures returning to the mid to upper 90s and heat
index values racing back to the 100s. Another round of Heat
Advisories and maybe even Excessive Heat Warnings will likely be
needed for the weekend. The next chance of rain after tonight
looks to be Tuesday and into the middle of next week as we return
to a not as hot weather pattern with typical summertime afternoon
and evening convection.

&&

.AVIATION...
(06Z TAFS)
Issued at 1211 AM CDT Thu Jul 21 2022

Significant convection is underway over southern KY, with only
isolated cells occurring in Middle Tennessee at this time. This
activity is occurring ahead of a surface boundary that is poised
to sweep through the area later this morning. There is a chance of
TS at all Middle Tennessee terminals during the next few hours,
especially at CSV. All active weather should be gone by 12Z, with
VFR wx the remainder of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      95  71  97  74 /  10  10   0   0
Clarksville    95  68  98  73 /  10  10   0   0
Crossville     87  66  90  69 /  30  10   0   0
Columbia       95  69  96  73 /  20  10   0   0
Cookeville     90  67  91  70 /  20  10   0   0
Jamestown      87  67  90  69 /  20  10   0   0
Lawrenceburg   94  69  95  72 /  30  10   0   0
Murfreesboro   95  69  96  72 /  20  10   0   0
Waverly        95  70  99  74 /  10  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM this morning to 6 PM CDT this evening
for Giles-Lawrence-Wayne.

&&

UPDATE.......Reagan
SHORT TERM...Hurley
LONG TERM....Hurley
AVIATION.....Rose
Hazardous weather outlook, Jul 21, 12:20 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
120 AM CDT Thu Jul 21 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-220630-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
120 AM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect for Wayne, Lawrence, and Giles Counties
late this morning through the afternoon for heat index values
above 105 degrees in many areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values are expected to range from 100 to over 105 degrees
for locations west of Cumberland Plateau Saturday through Monday
during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

06

In the hours before

Special weather statement, Jul 21, 12:15 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
115 AM CDT Thu Jul 21 2022

TNZ006-007-025>027-210645-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Montgomery TN-
115 AM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northwestern
Davidson, northeastern Dickson, southeastern Montgomery, Cheatham and
southwestern Robertson Counties through 145 AM CDT...

At 115 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ashland City, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashland City, Coopertown, Joelton, Pleasant View, Cheatham Dam,
Beaman Park and Bells Bend.

This includes Interstate 24 between mile markers 22 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3628 8731 3645 8725 3639 8681 3613 8691
TIME...MOT...LOC 0615Z 286DEG 22KT 3635 8720

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rose
Special weather statement, Jul 21, 12:16 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
116 AM CDT Thu Jul 21 2022

TNZ011-034-210645-
Fentress TN-Pickett TN-
116 AM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern Pickett
and northern Fentress Counties through 145 AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Pisgah, or 10 miles northeast of Jamestown, moving east at 25
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pickett State Park and Pall Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3639 8468 3650 8506 3662 8515 3660 8479
      3651 8472 3644 8469 3641 8466 3640 8466
TIME...MOT...LOC 0616Z 286DEG 22KT 3657 8486

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rose

The radar

The Nashville radar (KOHX), 36 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cheatham

When
July 21, 12:30 AM CST
Where
Cheatham County, 0.98 mi WSW of Pinnacle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.345, -86.946

Two large trees were blown down, a house suffered shingle damage, and porch items were destroyed on Green Acres Drive in Joelton.

Thunderstorm Wind, Robertson

When
July 21, 1:05 AM CST
Where
Robertson County, Cross Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.550, -86.700

Social media reports indicated the door on a pole barn was blown in and the sheet metal roof was damaged.

Thunderstorm Wind, Pickett

When
July 21, 1:05 AM CST
Where
Pickett County, Byrdstown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.570, -85.130

Numerous trees and a few power poles were blown down across Pickett County.

Thunderstorm Wind, Fentress

When
July 21, 1:20 AM CST
Where
Fentress County, Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.430, -84.920

More than 100 trees and some power poles were blown down across Fentress County. Several buildings suffered minor structural damage.

Thunderstorm Wind, Overton

When
July 21, 1:30 AM CST
Where
Overton County, Livingston
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.380, -85.320

Numerous trees and some power poles were blown down across Overton County.

Thunderstorm Wind, Wilson

When
July 21, 1:40 AM CST
Where
Wilson County, 2.66 mi NW of Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.180, -86.260

Social media reports indicated lots of trees were blown down and uprooted near Eastover Road at Highway 70.

Thunderstorm Wind, Macon

When
July 21, 1:50 AM CST
Where
Macon County, Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.520, -86.030

Widespread tree damaged occurred across Macon County.

Thunderstorm Wind, Wilson

When
July 21, 1:54 AM CST
Where
Wilson County, Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.100, -86.130

Social media reports indicated one tree and several limbs were blown down in Watertown.

Thunderstorm Wind, Smith

When
July 21, 2:00 AM CST
Where
Smith County, Gordonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.170, -85.930

Social media reports indicated trees were blown down in Gordonsville.

Thunderstorm Wind, Putnam

When
July 21, 2:35 AM CST
Where
Putnam County, 0.72 mi E of Baxter
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.151, -85.617

A Facebook photo showed a gazebo was blown into a pond and a tree was blown down in the Deer Run subdivision.

Thunderstorm Wind, Putnam

When
July 21, 2:40 AM CST
Where
Putnam County, 2.35 mi SE of Twin Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.054, -85.594

Several trees were blown down across Putnam County including one on Burgess Falls Road.

Flash Flood, Putnam

When
July 21, 3:00 AM CST
Where
Putnam County, 0.8 mi WSW of Cookeville to 0.77 mi SW of Cookeville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.165, -85.513

A car was stranded in flood waters on Willow Avenue between Spring Street and Broad Street.

Lightning, Van Buren

When
July 21, 5:00 AM CST
Where
Van Buren County, 1.57 mi NNE of Piney
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.640, -85.457

A Facebook photo from the Piney Fire Department indicated lightning struck an outbuilding on Old Highway 111 and the resulting fire destroyed it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050454, 1050487, 1050492, 1050490, 1050491, 1050493, 1050495, 1050494, 1050496, 1050498, 1050499, 1050500, 1050501.